Hundreds of young people who received Pfizer's vaccine at their school reported cardiac symptoms and a significant percent had abnormal electrocardiogram results, researchers in Taiwan reported in a new study.
A second dose of Pfizer's shot was administered to students aged 12 to 18 across four schools in Taipei in late 2021 and researchers ran electrocardiograms, or ECGs, before and after the second vaccination on the students—all of whom had already received a single dose.
Of the 4,928 students included in the study, 17 percent reported at least one cardiac symptom, such as chest pain, after vaccination.
Most of the ECGs conducted after vaccination returned normal but 51, or 1 percent, showed enough change from the pre-vaccine ECGs for pediatric cardiologists to designate the results as abnormal.
That included four students who had significant arrhythmia, or abnormal heartbeat, and one student who experienced myocarditis, or heart inflammation—a condition that can be caused by the Pfizer and Moderna COVID-19 vaccines.
"After the second dose of BNT162b2 vaccine in a young population, cardiac-related symptoms were common. The incidences of subclinical myocarditis and significant arrhythmia were 0.1%," the researchers, with the National Taiwan University Hospital and Medical College and other institutions, wrote.
Researchers also discovered that the heart rate in the students increased after vaccination and a decrease in other parameters, including the QT interval, or a measure of the heart's electrical activity.
Of the 51 students with abnormal findings, 33 sought medical help, including the boy diagnosed with myocarditis. Laboratory data for the boy was normal 10 days after vaccination. The others who had issued saw their conditions improve over time.
The 18 students who did not receive medical care showed no symptoms in a one-month follow-up visit, according to the researchers.
Pfizer did not respond to a request for comment.
"The fact that there's potential arrhythmias and you got a bona fide case of myocarditis out of this, and four serious arrhythmias, that's a pretty heavy price to pay for a vaccine that 99 percent-plus of these kids don't even need," Dr. Andrew Bostom, an American heart expert, told The Epoch Times.
The ECG screening was able to detect cardiac adverse events but limitations of the research included uncertainty as to whether ECG screening can identify all myocarditis cases.
Previous ResearchOther studies have found that many post-vaccination cases of myocarditis were not resolved months later, and that myocarditis was the only possible cause of death for some people who died unexpectedly at home.
Researchers, who examined vital signs, echocardiography, and cardiac enzymes in addition to ECG results, recommended monitoring all adolescents who receive a Pfizer or Moderna shot for side effects.
Another Recent StudyThe exact cause of myocarditis and other cardiac adverse events has not been pinpointed, but researchers in another recent paper said it likely stems from the spike protein in the vaccines.
Massachusetts researchers collected blood from 16 patients hospitalized with myocarditis after vaccination and detected elevated levels of spike protein in the patients, compared to no spike protein in asymptomatic, vaccinated control subjects.
While high levels of spike protein could be a consequence of myocarditis, it could also be the cause, researchers said.
The spike protein "may contribute to myocarditis," they wrote.
The CDC and some other experts, including the Massachusetts researchers, say the benefits of the vaccines outweigh the risks; but other experts, including Florida's surgeon general Dr. Joseph Ladapo and Dr. Peter McCullough, argue the risks outweigh the benefits, at least for young, healthy people.